Shingles may be triggered when the immune system is weakened
Some popular treatments for rheumatoid arthritis could increase the risk of the painful condition shingles, a German study suggests.
Anti-TNF (anti-tumour necrosis factor alpha) therapy drugs can slow the progress of disease and help to reduce some of the worst symptoms.
But some of them may make patients more vulnerable to shingles, a skin disease which produces sore, itchy blisters.
Writing in JAMA, the authors advised patients on such drugs be monitored.
The team at the Rheumatism Research Centre in Berlin analysed data from more than 5,000 patients on different forms of treatment.
There were 86 outbreaks of shingles - triggered by the virus Herpes zoster - among 82 patients. Thirty-nine of these coincided with treatment with the anti-TNF drugs adalimumab and infliximab.
Etanercept, a protein therapy, and conventional disease-modifying anti-rheumatic drugs were associated with 23 and 24 cases respectively.
After adjusting for the age of the patient, the severity of their illness and their use of steroid hormone therapies, researchers found that the risk for patients on the anti-TNF programme almost doubled.
Although this was beneath the threshold of clinical significance, which would be an increase of more than double, the researchers, led by Dr Anja Strangfeld, said their findings suggested doctors should be on the look out for shingles in the patients they treat with these drugs.
"Based on our data, we recommend careful monitoring of patients treated with monoclonal anti-TNF-alpha antibodies for early signs and symptoms of Herpes zoster," they wrote in the Journal of the American Medical Association.
Shingles is the reactivation of the virus infection that causes chickenpox. After a person has had the infection, usually as a child, the virus remains in their body and can return, usually after the age of 50.
It often first manifests as pain, itching or tingling in an area of skin on one side of the body or face before developing into a rash. Many continue to suffer chronic nerve pain once the rash has subsided.
A weakened immune system is thought to be one of the triggers, and it is suggested that this may be why anti-TNF drugs could have this effect.
"All drugs which damp down the immune response run the risk of increased risk of infection; steroids being a well known example," said Professor Alan Silman, medical director of the Arthritis Research Campaign.
"Shingles is also a rare but well recognised complication of immune drugs used to treat both autoimmune disorders such as rheumatoid arthritis as well as cancers. This distressing but fortunately treatable infection is likely to be increased in incidence in anti-TNF treated patients."